Tornadoes · United States · Kansas · 2013
EF0 tornado, Brownell, Kansas, May 18, 2013
This EF0 tornado ran 0.3 miles across Ness County on May 18, 2013, touching down at 6:03 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2013
- Touchdown
- 6:03 PM CDT (23:03 UTC)
- Lifted
- 6:05 PM CDT (23:05 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ness County
- Touchdown point
- 38.677, -99.745
- Lift-off point
- 38.679, -99.740
- Record number
- 1305181703-01
What the Weather Service recorded
High instability was in place as an upper level wind maxima moved out of the base of a deep upper trough in the west.
A brief multi-vortex tornado lasted just a couple of minutes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS DDC issued a tornado warning for this county at 22:38 UTC, 25 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 19:45 UTC and running to 02:35 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:45 UTC | 02:35 UTC | Tornado Watch | DDC |
| 21:08 UTC | 22:00 UTC | Severe Thunderstorm Warning | DDC |
| 22:01 UTC | 22:45 UTC | Severe Thunderstorm Warning | DDC |
| 22:38 UTC | 23:15 UTC | Tornado Warning | DDC |
| 22:58 UTC | 04:27 UTC | Flash Flood Warning | DDC |
| 23:01 UTC | 23:30 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 18, 3:24 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 18, 3:24 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SAT MAY 18 2013 ...UPDATED FOR THE LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 253 PM CDT SAT MAY 18 2013 A STRONG UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL CONTINUE TO MOVE TO THE EAST AND STRENGTHEN INTO AN UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS TOMORROW. AN UPPER LEVEL JET CURRENTLY EXTENDS SOUTHEASTWARD ACROSS NEVADA INTO THE FOUR CORNERS REGION AND IS EXPECTED TO ADVECT INTO THE CENTRAL PLAINS TOMORROW. STRONG SOUTHWESTERLY WINDS ARE DEPICTED IN THE MID LEVELS OF THE ATMOSPHERE WITH A STRONG WARM TONGUE AROUND 800 MB. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL INTENSIFY ACROSS THE KS/CO BORDER THIS AFTERNOON WITH A DRYLINE EXTENDING FROM SCOTT CITY TO LIBERAL. TEMPERATURES THIS AFTERNOON WILL SOAR INTO THE LOWER 90S BEHIND THIS FRONT WITH UPPER 80S TO AROUND 90 DEGREES EAST OF THIS DRYLINE. VERY MOIST AIR HAS ADVECTED INTO KANSAS AHEAD OF THIS DRYLINE WITH DEWPOINTS IN THE 60S. WITH WARM TEMPERATURES AND AMPLE MOISTURE AT THE SURFACE, CAPE VALUES OF OVER 4000 J/KG WILL BE FOUND ACROSS MUCH OF THE FORECAST AREA. THIS WILL ALLOW STORMS TO FORM FIRST JUST AHEAD OF THE DRYLINE LATE THIS AFTERNOON THEN SPREAD EAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS EVENING. STORMS THEN MOVE INTO WICHITA'S FORECAST AREA OVERNIGHT. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS ABOVE 60 MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT, MAINLY LATER THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHEN THE LOW LEVEL JET KICKS IN. CLOUDY SKIES CONTINUE THROUGHOUT THE NIGHT WITH A SURFACE COLD FRONT MOVING THROUGH A MAJORITY OF WESTERN KANSAS BY SUNRISE. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO BE IN THE 60S. THE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE FORECAST AREA TOMORROW MORNING SHIFTING WINDS TO THE NORTHWEST. CLOUDY SKIES WILL BE OBSERVED ACROSS WESTERN KANSAS IN THE MORNING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DUE TO AMPLE MID LEVEL MOISTURE AND STEEP LAPSE RATES. SKIES CLEAR FROM WEST TO EAST IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS IN THE MID AFTERNOON BUT MOST LIKELY MOST OF THE CONVECTION WILL BE ACROSS WICHITA'S FORECAST AREA. COOLER TEMPERATURES WILL BE OBSERVED ACROSS WESTERN KANSAS TOMORROW WITH HIGHS RANGING FROM THE MID 70S ACROSS WEST CENTRAL KANSAS TO LOWER 80S ACROSS THE KS/OK BORDER AND SOUTH CENTRAL KANSAS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 319 PM CDT SAT MAY 18 2013 AS THE EXTENDED FORECAST STARTS OUT ON SUNDAY NIGHT, A DRY LINE WILL BE WEAKENING ACROSS OUT FAR EASTERN CWA, AND THERE WILL BE 20 PERCENT POPS GOING FOR THUNDERSTORMS IN THE FAR EASTERN TIER OF COUNTIES AND THE NORTHEAST ZONES NEAR HAYS. THE UPPER SUPPORT FOR ANY CONVECTION WILL QUICKLY SUBSIDE AND CHANCES FOR STORMS WILL CEASE BY 03Z MONDAY MORNING. ON MONDAY AFTERNOON AND EVENING, ANOTHER 20 TO 30 PERCENT POP FOR THUNDERSTORMS WILL COME FROM THE WEST TO THE EAST ACROSS WESTERN KANSAS, AS AN UPPER LEVEL WAVE MOVES INTO EASTERN KANSAS. LATE MONDAY NIGHT, A COLD FRONT WILL SLIP SOUTH INTO CENTRAL KANSAS, AND A SHOWER OR STORM COULD EASILY GET TRIGGERED NORTH OF I-70 DURING THE LATE AFTERNOON OR EVENING. ONLY 20 PERCENT CHANCES WILL BE THERE FOR MONDAY NIGHT AND CONTINUING INTO TUESDAY. THE NEXT PRECIPITATION CHANCE WILL COME ALONG THURSDAY. THAT UPPER WAVE IS FAIRLY STRONG AND BIG IN NATURE, SO THURSDAY WILL HAVE 30 TO 40 PERCENT PRECIP CHANCES AND THOSE WILL EXTEND CLEAR INTO SATURDAY. HARD TO SAY THIS EARLY IF ANY SEVERE WEATHER WILL BE REALIZED, BUT THAT CAN BE MONITORED MORE CLOSELY AS THE THURSDAY TO SATURDAY TIME PERIOD GETS CLOSER. TEMPERATURES WILL GO THROUGH A COOL DOWN FROM SUNDAY INTO FRIDAY. HIGHS WILL AVERAGE IN THE MID 70S TO LOWER TO MIDDLE 80S THROUGH THE SUNDAY INTO FRIDAY PERIOD. THE COOLEST DAY WILL PROBABLY BE WEDNESDAY, AFTER THE COLD FRONT HAS PASSED. THEN ON SATURDAY, A STRONG SOUTHWEST FLOW WILL DEVELOP AND HIGHS WILL CLIMB INTO THE UPPER 70S TO UPPER 80S. LOW TEMPERATURES THROUGH THE EXTENDED WILL BE SEASONAL, RANGING FROM THE MIDDLE 50S TO LOWER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM CDT SAT MAY 18 2013 VFR CONDITIONS WILL BE OBSERVED THIS AFTERNOON WITH THE EXCEPTION OF THE HAYS AREA OVER THE NEXT HOUR DUE TO LEFT OVER CLOUDS AOA030 FROM LAST NIGHT. THESE CLOUDS SHOULD MOVE OUT OF THE AREA BY 19Z LEAVING VFR CONDITIONS. THUNDERSTORMS ARE POSSIBLE ACROSS THE TAF SITES LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE STORMS ARE ANTICIPATED TO FORM ALONG A DRYLINE ACROSS WESTERN KANSAS FIRST THEN SPREAD ACROSS THE REMAINDER OF WESTERN KANSAS AS THE EVENING PROGRESSES. I HAVE KEPT A VCSH IN THE TAFS FOR NOW BUT MAY NEED TO BE UPDATED LATER ON WHEN STORMS START TO DEVELOP. THESE STORMS MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS BY MIDNIGHT WITH MOSTLY CLEAR SKIES OBSERVED. WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHEAST AT 15 TO 20 KNOTS THIS AFTERNOON INTO TONIGHT GUSTING TO AROUND 25 KNOTS AT TIMES. HIGHER GUSTS WILL BE POSSIBLE UNDER AND AROUND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 80 53 79 / 30 50 20 30 GCK 60 79 52 77 / 10 50 20 20 EHA 60 80 52 74 / 10 20 20 20 LBL 60 82 52 77 / 10 40 10 30 HYS 63 80 54 77 / 70 50 30 30 P28 65 85 58 82 / 70 30 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
Hazardous weather outlook, May 18, 1:29 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 129 PM CDT SAT MAY 18 2013 KSZ030-031-043>046-061>066-074>081-084>090-191830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 129 PM CDT SAT MAY 18 2013 /1229 PM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AHEAD OF AN ADVANCING DRYLINE. TENNIS TO BASEBALL SIZE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS ALONG WITH DAMAGING WINDS. THE THREAT FOR TORNADOES INCREASES TOWARD SUNSET AS LOW LEVEL SHEAR INCREASES SIGNIFICANTLY. AN ISOLATED LONG-LIVED TORNADO WILL BE POSSIBLE WITH THE STRONGEST SUPERCELL STORM DURING THE MID TO LATE EVENING HOURS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHWEST KANSAS THIS AFTERNOON INTO EARLY EVENING. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS, GENERALLY EAST OF A WAKEENEY TO MEADE LINE. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND GUSTY WINDS UP TO 60 MPH. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WELL, BUT SEVERE WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 18, 4:33 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 W UTICA 38.64N 100.23W
05/18/2013 E2.00 INCH NESS KS TRAINED SPOTTER
THE CALLER REPORTED HAIL AS BIGGER THAN GOLFBALL.
&&
BURKELocal storm report, May 18, 4:35 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL UTICA 38.64N 100.17W
05/18/2013 E1.00 INCH NESS KS CO-OP OBSERVER
&&
WHOVORKALocal storm report, May 18, 4:58 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL RANSOM 38.64N 99.93W
05/18/2013 E1.75 INCH NESS KS BROADCAST MEDIA
&&
BURKELocal storm report, May 18, 5:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 ENE ARNOLD 38.66N 99.96W
05/18/2013 E1.75 INCH NESS KS PUBLIC
&&
WHOVORKALocal storm report, May 18, 5:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 8 S TREGO CENTER 38.77N 99.89W
05/18/2013 E1.00 INCH TREGO KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, May 18, 6:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 W BROWNELL 38.64N 99.80W
05/18/2013 E1.75 INCH NESS KS PUBLIC
&&
WHOVORKAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.1 hours before the tornado, 102 km from the path. May 18, 2013.
- Mixed-layer CAPE
- 2095 J/kg
- Mixed-layer CIN
- -361 J/kg
- Surface CAPE
- 3166 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Dodge City, (KDDC), 00:00Z
0.9 hours after it, 102 km from the path. May 19, 2013.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 149 J/kg
- Mixed-layer LCL
- 4488 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 10.3 K/km
The surface observations
Hays_muni (HYS), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:15 UTC | 87.8 | 68 | 120° 21 kt | 27 | 1004.1 | |
| 21:35 UTC | 84.2 | 66.2 | 110° 21 kt | 26 | 1003.7 | |
| 21:55 UTC | 82.4 | 66.2 | 120° 17 kt | 25 | 1003.7 | VCTS |
| 22:15 UTC | 82.4 | 62.6 | 140° 18 kt | 23 | 1003.7 | |
| 22:35 UTC | 80.6 | 64.4 | 130° 17 kt | 22 | 1003 | VCTS |
| 22:55 UTC | 80.6 | 64.4 | 100° 13 kt | 1003.4 | TS | |
| 23:15 UTC | 78.8 | 64.4 | 100° 16 kt | 1003 | TS | |
| 23:35 UTC | 78.8 | 64.4 | 100° 18 kt | 22 | 1002.4 | TS |
| 23:55 UTC | 75.2 | 59 | 310° 14 kt | 27 | 1004.7 | VCTS |
| 00:15 UTC | 64.4 | 55.4 | 360° 21 kt | 1003.4 | TS | |
| 00:35 UTC | 62.6 | 55.4 | 60° 11 kt | 22 | 1003.4 | VCTS |
| 00:55 UTC | 64.4 | 59 | 50° 7 kt | 1002 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:00 UTC | HAIL 1.75 | 7 W Wakeeney | Trego, KS | |
| 21:13 UTC | HAIL 1.75 | 4 Sw Utica | Ness, KS | |
| 21:25 UTC | HAIL 1 | Utica | Ness, KS | |
| 21:26 UTC | HAIL 2 | 3 W Utica | Ness, KS | THE CALLER REPORTED HAIL AS BIGGER THAN GOLFBALL. |
| 21:45 UTC | HAIL 1.75 | Ransom | Ness, KS | |
| 22:05 UTC | HAIL 1.75 | 5 Ene Arnold | Ness, KS | |
| 22:30 UTC | HAIL 1 | 8 S Trego Center | Trego, KS | |
| 22:45 UTC | HAIL 2 | S Ransom | Ness, KS | THE HAIL WAS MEASURED 30 MINUTES AFTER IT FELL. |
| 22:50 UTC | HAIL 2 | 3 Se Ransom | Ness, KS | |
| 23:00 UTC | HAIL 1.75 | 3 W Brownell | Ness, KS | |
| 23:03 UTC | TORNADO | 3 N Brownell | Ness, KS | A BRIEF MULTI-VORTEX TORNADO WAS OBSERVERED. THE TORNADO LASTED 1 TO 2 MINUTES. |
| 23:03 UTC | TORNADO | 5 S Ellis | Ellis, KS | |
| 23:10 UTC | HAIL 1.75 | 6 S Ogallah | Trego, KS | |
| 23:40 UTC | TORNADO | 10 Se Ellis | Ellis, KS | TORNADO WAS OBSERVED GOING UP AND DOWN, SHORT TIME ON THE SURFACE. NO DAMAGE REPORTED AS OF YET. |
| 00:10 UTC | HAIL 1 | Catherine | Ellis, KS | |
| 00:12 UTC | HAIL 1.25 | Catherine | Ellis, KS | |
| 00:31 UTC | TORNADO | 6 N Sanford | Pawnee, KS | THIS TORNADO WAS REPORTED AS A LARGE STOVEPIPE TORNADO. |
| 00:48 UTC | TSTM WND DMG | 2 W Rozel | Pawnee, KS | TORNADO DAMAGE. ONE HOUSE NEARLY DESTROYED, ROOF AND WALLS GONE. THE 2 RESIDENTS WERE O.K. THE LOCATION IS 2 MILES WEST OF ROZEL ON HIGHWAY 156. |
| 00:48 UTC | TORNADO | 2 W Rozel | Pawnee, KS | TORNADO DAMAGE. ONE HOUSE NEARLY DESTROYED, ROOF AND WALLS GONE. THE 2 RESIDENTS WERE O.K. THE LOCATION IS 2 MILES WEST OF ROZEL ON HIGHWAY 156. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 18, 2013
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 5:27 PM CDT | EF0 | Trego, KS | 2.9 | 100 | |||
| May 18 | 4:58 PM MDT | EF0 | Morrill, NE | 1.0 | 50 | |||
| May 18 | 6:09 PM CDT | EF1 | Ellis, KS | 1.7 | 50 | |||
| May 18 | 6:37 PM CDT | EF0 | Ellis, KS | 0.6 | 50 | |||
| May 18 | 7:18 PM CDT | EF4 | Rozel tornado, KS | 7.0 | 1,100 | $140,000 | ||
| May 18 | 7:49 PM CDT | EF1 | Pawnee, KS | 4.0 | 100 | |||
| May 18 | 8:10 PM CDT | EF0 | Pawnee, KS | 2.1 | 100 | |||
| May 18 | 10:35 PM CDT | EF1 | Clay, KS | 7.0 | 75 | |||
| May 18 | 11:00 PM CDT | EF0 | Washington, KS | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.